West Virginia, 2013

Flash Flooding in West Virginia, August 8 to 10, 2013

August 8 to 10, 2013 · NWS RLX · 2 events in 2 counties and zones

A humid environment existed over West Virginia with surface dew points in the lower 70s. A weak steering flow existed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A humid environment existed over West Virginia with surface dew points in the lower 70s. A weak steering flow existed. Several small clusters of slow moving showers and embedded thunderstorms formed over West Virginia on the 8th, well south of a cold front across northern Ohio.

The front sagged slowly south into the 10th. Another round of convection occurred near dawn on the 10th in the Huntington to Charleston corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT THU AUG 8 2013

.SYNOPSIS...
MOISTURE AND INSTABILITY PERSISTS INTO THE WEEKEND WITH ROUNDS OF
SHOWERS AND THUNDERSTORMS. COLD FRONT SAGS SLOWLY SOUTH THROUGH
VICINITY SATURDAY INTO SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
ACTIVE WEATHER CONTINUES FOR THE NEAR TERM AND BEYOND...WITH THE
PRIMARY FORECAST CONCERN REVOLVING AROUND PRECIP AMOUNTS EXPECTED
ALONG WITH SUBSEQUENT FLOODING POTENTIAL.

AT 18Z RADAR DEPICTING A NORTH/SOUTH BROKEN LINE OF SHOWERS WITH
SOME THUNDER MOVING EASTWARD ACROSS THE CENTRAL PART OF THE FORECAST
AREA. SFC FRONT CURRENTLY LOCATED ROUGHLY JUST SOUTH OF CLEVELAND
OHIO W/SW-WARD TO JUST NORTH OF DAYTON OHIO...WITH EXPECTED
DEVELOPING SHOWERS/THUNDERSTORMS NEAR IT AS WELL. LINE OF SHOWERS
CURRENTLY BISECTING AREA WILL CONTINUE EAST INTO THE MOUNTAINS BY
LATE AFTERNOON...WITH SHOWERS/STORMS ON THE FRONT TO PUSH E/NE-WARD
AND EVENTUALLY MAKING INTO PARTS OF THE NW ZONES BY LATE
AFTERNOON/EARLY EVE. NOT EXPECTING MUCH IN THE WAY OF A SEVERE
THREAT WITH THESE STORMS FOR OUR AREA...BUT SIMILAR TO YESTERDAY...A
MARGINAL THREAT FOR A SEVERE STORM EXISTS MAINLY TO THE NORTH AND
NORTHWEST OF THE FORECAST AREA.

OVERNIGHT ANY ONGOING CONVECTION WILL CONTINUE TO SLIDE EASTWARD
MAINLY ACROSS NORTHERN ZONES WHILE DIMINISHING IN COVERAGE AND
STRENGTH AS INSTABILITY WANES. SHOULD SEE THE NORMAL LULL IN
OVERNIGHT PRECIP COVERAGE INITIALLY BUT WILL LEAVE LOW/MID CHANCE
POPS IN THE EARLY OVERNIGHT HOURS. BY AND AFTER 06Z THE NEXT IN THE
SERIES OF VORT MAXES APPROACHES THE WESTERN ZONES WITH SFC LOW
RIDING ALONG THE STALLED FRONT JUST TO THE NW OF THE AREA. TOUGH TO
KNOW HOW MUCH TO INCREASE POPS WITH THESE FEATURES BUT WILL BRING IN
HIGHER POPS ACROSS THE WEST QUICKER THAN THE USUAL DIURNAL
TREND...BY 09Z-12Z FRI. THIS VORT MAX QUICKLY PUSHES OFF TO THE EAST
WHILE BEING REPLACED BY A STRONGER VORT MAX PROGGED TO MOVE ACROSS
NORTHERN ZONES DURING THE AFTERNOON. AS SFC LOW CONTINUES TO PULL
AWAY TO THE NORTH THE COLD FRONT ATTEMPTS TO PUSH SOUTHEAST A BIT
AND FOR A TIME AFTER 18Z FRI-00Z SAT MAY BE LOCATED OVER OUR SE OHIO
ZONES. STILL EXPECT THE HIGHEST GENERAL COVERAGE OF PRECIP TO BE
NEAR AND OUT AHEAD OF THE VORT MAX BUT MAY SEE SOME REDEVELOPMENT
ALONG THE FRONT ITSELF FURTHER WEST.

REGARDING FLASH FLOODING POTENTIAL...THE GENERAL CONSENSUS OF PRECIP
MODEL OUTPUT RUNNING AROUND 1.00IN - 1.50IN. THE AREA IS AND HAS
BEEN MOSTLY DRY RECENTLY. WHILE NOT APPEARING TO BE A WIDESPREAD
FLOOD THREAT...WITH TALL STORMS AND PWATS AT AND OVER 2.00IN AND
STORM MOTION AROUND 10-15KTS...STORMS SHOULD BE GOOD RAINMAKERS.
WILL CONTINUE THE FLASH FLOOD WATCH MAINLY FOR THE POTENTIAL OF SOME
LOCALIZED FLASH FLOODING...WITH THE HIGHEST THREAT APPEARING TO COME
EARLY FRIDAY AT THIS POINT IN TIME.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FRONTAL BOUNDARY STALLED OUT ALONG NORTHERN ZONES FRIDAY NIGHT...BUT
WILL SLOWLY SAG SOUTH ACROSS THE CWA ON SATURDAY...WITH A GRADUAL
DRYING TREND NORTH TO SOUTH AS IT DOES SO. KEPT HEAVY RAIN WORDING
INT HE FORECAST FOR FRIDAY NIGHT...AS PW VALUES ARE PROGGED TO STILL
BE OVER 2 INCHES. FRONTAL BOUNDARY WILL END UP TO THE SOUTH OF THE
CWA BY SUNDAY MORNING. WILL STILL BE A CHANCE FOR SOME SHOWER/STORM
ACTIVITY ALONG THE EXTREME SOUTHERN/EASTERN ZONES AS WAVES CONTINUE
TO PUSH EAST ACROSS THE FRONTAL BOUNDARY...BUT THE BULK OF THE CWA
SHOULD BE IN DRIER...AND SOMEWHAT COOLER WEATHER. AS WITH PREVIOUS
FORECAST...CONTINUED TO TREND MORE TOWARDS THE GFS/ECMWF SOLUNS
WHICH INDICATE A WAVE...AND THUS HIGHER POPS MOVING ACROSS
SOUTHERN/CENTRAL ZONES FRIDAY NIGHT/SATURDAY.

AS STATED PREVIOUSLY...THE FFA MAY BE ABLE TO BE TRIMMED EARLY
ACROSS THE NORTHERN ZONES FRIDAY NIGHT AS THIS FRONTAL BOUNDARY
STARTS TO SINK SOUTH ACROSS THE CWA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED PERIOD STARTS OUT DRIER AS FRONTAL BOUNDARY TO THE SOUTH OF
THE CWA...AND HIGH PRESSURE BRIEFLY BUILDS IN FROM THE NORTH.
HOWEVER...MOISTURE AND HUMIDITY WILL BE ON THE INCREASE ONCE AGAIN
BY LATE MONDAY NIGHT INTO TUESDAY...AS A LOW PRESSURE SYSTEM...AND
COLD FRONTAL BOUNDARY APPROACH AND MOVE THROUGH THE AREA THROUGH MID
WEEK. INCREASED POPS TO AT LEAST CHANCE-HIGH CHANCE CATEGORY
EARLY-MID WEEK. COULD SEE HEAVY DOWNPOURS ASSOCIATED WITH ANY
SHOWERS/STORMS AS PW VALUES WILL ONCE AGAIN RISE UP TO AROUND
1.7-1.9 INCHES...AND DEPENDING ON WHAT HAPPENS OVER THE NEXT FEW
DAYS/INTO THE WEEKEND...COULD DETERMINE WHETHER OR NOT ANY LOCALIZED
WATER ISSUES WILL BE A CONCERN.

FRONTAL BOUNDARY SINKS TO THE SOUTH ON THURSDAY...WITH DRIER AND
COOLER WEATHER IN ITS WAKE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VARIABLE FLIGHT CONDITIONS EXPECTED OVER THE THE VALID PERIOD WITH
CONTINUED ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED. CONTINUE
TO EXPECT LOW VFR CIGS TO PREVAIL FOR MUCH OF THE AFTERNOON HOURS
TODAY...WITH INTERMITTENT MVFR/IFR CIGS AND VIS UNDERNEATH HEAVIER
SHOWERS OR THUNDERSTORMS.

CONFIDENCE LOWERS QUITE A BIT DURING THE OVERNIGHT HOURS. EXPECT A
DECREASE IN PRECIP COVERAGE AS A GENERAL RULE...BUT THERE WILL
LIKELY BE LINGERING SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM
OVERNIGHT. OUTSIDE OF PRECIP AND ANTICIPATING THAT MOST IF NOT ALL
THE TERMINALS SEE SOME PRECIP TODAY...POTENTIAL FOR SOME REDUCTION
IN VIS AS WELL AS LOW STRATUS DECK FORMING. EXPECT AT LEAST A
PREVAILING MVFR CIG BY THE LATE EVE HOURS...WITH THE POTENTIAL FOR
IFR CIGS MAINLY ACROSS THE EAST.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FOR
TOMORROW...WITH NEARLY IDENTICAL CONDITIONS TO TODAY/S
ANTICIPATED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: COVERAGE OF SHOWERS AND THUNDERSTORMS AND THEIR
TIMING WILL LIKELY VARY. TIMING OF FLIGHT CONDITIONS MAY BE HIGHLY
VARIABLE OVERNIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    H
EKN CONSISTENCY  M    M    H    H    H    H    M    M    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    H    H

AFTER 18Z FRIDAY...
IFR POSSIBLE IN ROUNDS OF CONVECTION INTO SATURDAY NIGHT. IN HUMID
AIR IFR CEILINGS COULD EVEN DEVELOP OUTSIDE THE
CONVECTION...ESPECIALLY AT NIGHT AND INTO THE MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR VAZ003-004.

&&

SYNOPSIS...50/SL
NEAR TERM...50
SHORT TERM...SL
LONG TERM...SL
AVIATION...50
Hazardous weather outlook, Aug 8, 6:30 AM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
730 AM EDT THU AUG 8 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-091130-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
730 AM EDT THU AUG 8 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Charleston,WV radar (KRLX), 42 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
August 8, 2:48 PM EST to 4:45 PM EST
Where
Jackson County, Kenna to 0.9 mi SSE of Fair Plain
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.680, -81.650

Rains estimated at 2 to 2.5 inches in less than 3 hours fell between 1200E and 1500E over the headwaters of Grasslick Creek in southern Jackson County. This was mainly north of Bibbe Ridge and west of Shinn Ridge. Grasslick Creek and its small feeder runs, such as Pleasant Valley Run, flooded roads and surrounded a few houses and garages. At the mouth of Pleasant Valley Run, near the Southern Jackson County Fire Department, water was about a foot over Route 21. One water rescue took place from a vehicle on Route 21. Water got into the Kenna Elementary School.

Flash Flood, Putnam

When
August 10, 4:45 AM EST to 6:15 AM EST
Where
Putnam County, 3.66 mi S of Hurricane to 2.22 mi SSE of Hurricane
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.377, -82.035

Rains of around 2.5 inches fell in less than 3 hours near dawn. Rainfall totals over 24 hours were over 3 inches. Small seasonal tributary runs, plus Charley Creek, flooded yards and roads. Water was 1 to 2 feet over the roads in spots. One house had basement flooding. Minor damage to gravel driveways occurred. Lawn furniture and a shed were damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458874, 459470.